Why You Should Double Check Your IV Labels Before Infusions Start

Last year, the unthinkable happened at my nephew’s infusion center. His biologic infusion was administered to the wrong person. The person who received his infusion was a 19-year-old female. What was most concerning was that the other patient’s biologic was about to get hooked up to his IV. Here’s a synopsis of what happened and why it’s so important to double check your IV labels before infusions start.

If you’re not familiar with my nephew’s Crohn’s story — he’s a small 6-years-old. Since the age of two, he’s struggled with growth and weight due to Crohn’s disease and a rare disease called EOE. Since receiving pathology confirmation of Crohn’s disease, he’s started a biologic with a co-therapy. The goal is to heal the intestines thus providing him with better nutrition absorption.

What had happened at the infusion center

Now that you’re up-to-speed, here’s what happened at the infusion center.

The regular procedure for my nephew involves IV pre-meds and then the biologic administration shortly after. His mommy is so diligent about checking his bags before they go up. No two infusion days are ever alike for little ones, and this day was certainly no different. He started off the day with a couple of bloody noses, which were probably because of a recent cold spell with dry air. There was also fear of multiple IV sticks since his last infusion involved many nurses and many IV attempts. Too many, really.

Thankfully, they got his IV in pretty quickly. However, because it was placed at an awkward angle the nurse had to push his antihistamine by hand rather than hanging a bag. These circumstances may have saved him from receiving the adult-sized dose of a completely different biologic.

A few minutes after the antihistamine was pushed, a nurse let them know that his biologic was given to the wrong person and his medicine was getting reordered. At first, I truly thought oh no big deal, someone who was to get the same medication got his bag yada yada yada.

That’s not what happened at all

A few minutes later, I got a text about them hearing a young lady screaming. She had received about 75 percent of the medication that was meant for my nephew. She wasn’t screaming out of fear for her own safety. She was fearful that my nephew had received her medication. They were not on the same meds. My nephew’s mommy later learned that the young woman, who was about 19-years-old, had once been on the same med but developed a tolerance to it and moved to a new biologic. She was fearful that her adult-sized dose was given to my nephew.

This is all very hard news to digest while 300 miles away. You’re powerless to help or just be there past the other end of a text message.

It very much appeared like he could have received her other med. Our side got very lucky, but that young woman could have had it worse. You see she was once on this med and was unwittingly administered it. Risks of antibodies or allergy to it exist and she would have been monitored more closely if this was administered on purpose.

Why it happened

Apparently, both my nephew and the young woman share the same first name. Spelling and all.  But clearly, age and size are very different, as were their medications.

This further emphasizes why it’s so important to be diligent about the medications you or your loved one are about to receive. If they are getting an IV, you are within your rights to request to view the label before it’s attached to the line. You want to look at the medication name, the patient’s name, and most importantly the birth date. If the infusion center is not double checking these items with you, it’s even more critical that you do it on your own.

Slightly off topic, but if you’re like me and have random unmarked pill carriers for traveling and forget what is inside of them, you can look up the symbols online to figure it out.

To err is to human. However, that does not excuse the fact that a 6-year-old almost received an adult dose of a not-prescribed-for-him medication. All we can do is learn from this and help others become more aware of how they can avoid the same thing from occurring.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The InflammatoryBowelDisease.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Comments

View Comments (1)
  • thedancingcrohnie moderator
    2 weeks ago

    Thank you for writing about this. It is so important for us to remember that we are human and there will always, always be human error. So, be educated. Know your medication and your dosage. Be alert before every infusion. Check the labels. Unfortunately, things happen and it is important that we do everything in our might to stay safe.

    I am so happy your nephew is okay and received his correct medication.

    Always dancing,
    Elizabeth (team member)

  • Poll